UNC doctor says ‘COVID-arm’ reaction after receiving vaccine is not dangerous

Local News

RALEIGH, N.C. (WNCN) — It’s known that COVID-19 vaccines often come with side effects, but most people assume a few days after the shot, they’re in the clear.

A small number of people are seeing a rash appear on their arm sometimes more than a week after receiving the vaccine.

Janet Newland is one of them. She’s the mother of CBS 17’s Maggie Newland and received the Moderna vaccine on Feb. 27. After the shot, she had only minor arm pain, but 15 days after the shot, she woke up to a large red rash on her arm.

“I was shocked to see that it was red — it was swollen, and a rather large area,” she recalled. “I actually measured it. It’s about three inches in length and two inches across.”

Doctors are familiar with the side effect.

“It almost looks like you’ve been bitten by a spider,” noted UNC-Chapel Hill infectious disease specialist, Dr. David Wohl, who added that the rare reaction, which is sometimes called “COVID-arm” or “Moderna arm,” is not dangerous.

“It seems to be a local reaction of the immune system probably to the actual vaccine,” explained Wohl. “The idea behind this vaccine is that it is made to provoke a reaction. We want this to be a vaccine that really wakes up the immune system, so I’m not too surprised.”

According to the CDC, the reaction can appear a few days to more than a week after the first shot. Although the CDC says it can be painful or itchy, it should not deter people from getting the second vaccine dose.

Newland said she’s a little nervous about the next shot following this reaction.

“I’m concerned about whether it’s going to happen again, or whether the fact that I reacted to it in this way indicates that I’m going to have other side effects when I have the second dose, but I’m still definitely planning to go,” she said.

Wohl says there’s no need to be nervous.

“In fact, most people don’t get [the rash] again,” he said.

For those who do have the same reaction after the second dose, Wohl reassured, “It goes away.”

For people who have this reaction, he suggests getting the second dose in the other arm.

The Vaccine Adverse Event Reporting System allows anyone to report health issues related to receiving a COVID-19 vaccine.

Common side effects are chills, dizziness, headache, nausea, fever, and pain near the vaccine injection site.

People can also search the database for health issues that have been reported.

The database shows more than 1,000 people who’ve received vaccines have died.

According to the U.S. Centers for Disease Control and Prevention, the reports do not necessarily mean the vaccine caused the death, and COVID-19 vaccines are safe and effective.

The database is run by the U.S. Department of Health and Human Services.

Copyright 2021 Nexstar Media Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Trending Stories

Click here for full list of trending stories